Alert archive / Virginia / Wind Advisories in 2008
Wind Advisory 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 17, 2008, 5:59 AM EST for 4 counties in Virginia; Mercer County, West Virginia. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2008, 5:59 AM EST (10:59 UTC)
- Expired
- Feb 17, 2008, 10:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 171059 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 559 AM EST SUN FEB 17 2008 ...STRONG WIND GUSTS TODAY... .SOUTHEAST TO SOUTH WINDS AHEAD OF A COLD FRONT ARE GOING TO BE STRONG AT TIMES THROUGH EARLY THIS EVENING. VAZ007-009-015-171900- /O.NEW.KRNK.WI.Y.0008.080217T1100Z-080218T0300Z/ TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE 559 AM EST SUN FEB 17 2008 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. SOUTHEAST TO SOUTH WINDS WILL GUST AS HIGH AS 55 MPH THROUGH EARLY THIS EVENING. WINDS THIS STRONG WILL CAUSE SOME DIFFICULTY IN DRIVING. USE EXTRA CAUTION. $$
3 follow-up statements
000 WWUS71 KRNK 171801 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EST SUN FEB 17 2008 ...STRONG WIND GUSTS TODAY... .SOUTHEAST TO SOUTH WINDS AHEAD OF A COLD FRONT ARE GOING TO BE STRONG AT TIMES THROUGH EARLY THIS EVENING. VAZ007-009-015-180215- /O.CON.KRNK.WI.Y.0008.000000T0000Z-080218T0300Z/ TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE 101 PM EST SUN FEB 17 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING. SOUTH WINDS WILL GUST AS HIGH AS 55 MPH THROUGH LATE AFTERNOON... AND THEN WILL GRADUALLY BE DIMINISHING INTO EARLY THIS EVENING. WINDS THIS STRONG WILL CAUSE SOME DIFFICULTY IN DRIVING. USE EXTRA CAUTION. WIND GUSTS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. $$
000 WWUS71 KRNK 171926 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EST SUN FEB 17 2008 ...STRONG WIND GUSTS TODAY... .SOUTH WINDS AHEAD OF A COLD FRONT ARE GOING TO BE STRONG AT TIMES THROUGH EARLY THIS EVENING. VAZ010-WVZ042-180300- /O.EXA.KRNK.WI.Y.0008.000000T0000Z-080218T0300Z/ BLAND-MERCER- INCLUDING THE CITIES OF...BLAND...BLUEFIELD 226 PM EST SUN FEB 17 2008 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. SOUTH WINDS WILL GUST AS HIGH AS 50 MPH THROUGH LATE AFTERNOON... AND THEN WILL GRADUALLY BE DIMINISHING INTO EARLY THIS EVENING. WINDS THIS STRONG WILL CAUSE SOME DIFFICULTY IN DRIVING. USE EXTRA CAUTION. WIND GUSTS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. $$ VAZ007-009-015-180300- /O.CON.KRNK.WI.Y.0008.000000T0000Z-080218T0300Z/ TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE 226 PM EST SUN FEB 17 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING. SOUTH WINDS WILL GUST AS HIGH AS 50 MPH THROUGH LATE AFTERNOON... AND THEN WILL GRADUALLY BE DIMINISHING INTO EARLY THIS EVENING. WINDS THIS STRONG WILL CAUSE SOME DIFFICULTY IN DRIVING. USE EXTRA CAUTION. WIND GUSTS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. $$
000 WWUS71 KRNK 180259 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 959 PM EST SUN FEB 17 2008 ...WIND ADVISORY EXPIRES AT 10 PM... VAZ007-009-010-015-WVZ042-180400- /O.EXP.KRNK.WI.Y.0008.000000T0000Z-080218T0300Z/ TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... INDEPENDENCE...BLUEFIELD 959 PM EST SUN FEB 17 2008 ...WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING... WINDS HAVE WEAKENED TO BELOW ADVISORY LEVELS ACROSS FAR WESTERN VIRGINIA AND PORTIONS OF SOUTHEAST WEST VIRGINIA THIS EVENING. HOWEVER SOME GUSTS TO BETWEEN 30 AND 40 MPH WILL REMAIN POSSIBLE THROUGH MIDNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 4:09 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 17, 4:09 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 409 AM EST SUN FEB 17 2008 .SYNOPSIS... A STRONG COLD FRONT WILL APPROACH TODAY FROM THE WEST...INCREASING SOUTHERLY WINDS AHEAD OF IT AND BRINGING WIDESPREAD SHOWERS BY THIS AFTERNOON AND ESPECIALLY TONIGHT. THE FRONT SHOULD CROSS THE AREA EARLY MONDAY...BRINGING GUSTY WEST WINDS...MOUNTAIN SNOW SHOWERS... AND MUCH COLDER TEMPERATURES LATE MONDAY THROUGH TUESDAY. ANOTHER WEATHER SYSTEM WILL APPROACH THE AREA TOWARD THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... SEEING A SOLID OVERCAST DEVELOP OVER OUR TYPICAL UPSLOPE/WEDGE AREAS FROM THE BLUE RIDGE EWD. STILL RADAR/OBS ARE PRECIP FREE. MAY SEE VERY LIGHT RAIN/DRIZZLE DEVELOP TOWARD 12Z. SEEMS THE NAM IS HANDLING THINGS SLIGHTLY BETTER THAN THE GFS AT THIS POINT...AND LEANED TOWARD ITS SOLUTION TODAY. WITH THAT IN MIND LOOKING AT CHANCE OF LIGHT RAIN SPREADING UP THE BLUE RIDGE THIS MORNING...BUT NOT MUCH QPF. TEMPS/DEWPOINTS ARE ON THE MILD SIDE...AND AS SKIES CLOUD UP...THEY HAVE BEEN STEADYING OUT. NOT TOO CONCERNED WITH FREEZING RAIN. JUST HAVE A FEW SPOTS IN NRN GREENBRIER THIS MORNING FOR LIGHT FZRA. MAIN CONCERN LOOKS TO BE A STRONG 8H LLJ WITH MODELS SHOWING IN EXCESS OF 50-60 KNOTS. AT THIS POINT LOOKS LIKE OUR WEDGE WILL KEEP WINDS AT BAY...BUT FAVORED MOUNTAINS IN FAR SW VA WILL BE JUST OUTSIDE THE WEDGE. POTENTIAL FOR WIND ADVISORY GUSTS EXISTS...BUT FOR ONLY THE HIGH PEAKS. WILL NOT ISSUE A WIND ADVISORY AT THIS POINT BUT MENTION GUSTS TO 50 MPH IN THE HAZARDOUS WEATHER OUTLOOK. MOST OF THE RAIN WILL BE DELAYED UNTIL AFTERNOON. THE WEDGE LOOKS TO DWINDLE PRETTY FAST BY THIS EVENING. FOR HIGHS KEPT IT CLOSE TO GUIDANCE IN THE WEDGE...AND WARMER OUTSIDE IT. TEMPS TONIGHT SHOULD STEADY OUT AND EVEN WARM IN A FEW LOCATIONS...AS THE COLD FRONT AND COLDER AIR WILL BE DELAYED. LOOKING AT THE COLD FRONT SWING THROUGH SE WV AROUND MIDNIGHT OR SO...AND REACHING THE ERN CWA TOWAR DAWN. HAVE WEDGE BREAKING OVERNIGHT AS RAIN AND STRONG LLJ ERODES FROM TOP DOWN. SPC HAS US IN GENERAL THUNDER OUTLOOK...AND INSTABILITY INCREASES ESPECIALLY ON THE NAM AS THE FRONT APPROACHES WV. HAVE THUNDER IN THE SW ZONES EARLY THIS EVENING...SPREADING EAST INTO THE SRN CWA BY LATE EVENING. POTENTIAL EXISTS FOR TRANSFER OF HIGHER WINDS WITH ANY THUNDERSTORMS. WILL MENTION THIS IN THE HWO AS WELL. DRY SLOT SHOULD WORK IN BEHIND THE FRONT TO DIMINISH POPS IN THE WEST AFTER MIDNIGHT. && .SHORT TERM /MONDAY THROUGH TUESDAY/... GFS FAIRLY QUICK TO SHIFT SHWRS WITH FRONT EAST OF THE AREA BY MONDAY MRNG BUT NAM QUITE A BIT SLOWER AND SREF SUGGESTS LEAVING LOW CHC POPS IN PIEDMONT FOR A WHILE MONDAY MORNING. WRLY FLOW BEHIND FRONT WILL INITIALLY BE DRY UNTIL FIRST MAIN S/WV ROUNDING BOTTOM OF TROF REACHES WRN SLOPES LATE MONDAY...SO DEPICTED A BREAK IN POPS IN THE WEST BETWEEN LATE SUNDAY NIGGHT AND MONDAY AFTERNOON. WRLY FLOW AND TRAJECTORIES COMING FROM SRN IL AND KY WILL LIMIT MSTR AND UPSLOPE PRECIP. TRIED TO DEPICT FALLING TEMPS BY MIDDAY MONDAY AND COLDER MON NIGHT...SO MOST OF THE UPSLOPE WILL CERTAINLY BE IN THE FROM OF SNOW SHWRS. DUE TO LIMTED MSTR AND LESS THAN IDEAL TRAJECTORIES...TRENDED DOWN ON SNOW ACCUM ON WRN SLOPES...1-2 INCHES MAX AND PROBABLY VERY ISOLD. WINDS NOT ALL THAT IMPRESSIVE IMMEDIATELY BEHIND FRONT...BUT WITH SOME MIXING MONDAY AFT COULD SEE GUSTS ALONG RIDGES NEAR 30 MPH. TROF LIFTS OUT QUICKLY TUES SO WILL REDUCE POPS FOR UPSLOPE AREAS TO SLIGT CHC BY MIDDAY. MAY NEED TO DROP EVEN EARLIER. GRADIENT PICKS UP WITH LAST S/WV TUESDAY AND BETTER SUBSIDENCE BEHIND IT...SO WIND GUSTS A LITTLE STRONGER THEN...BUT STILL PROBABLY BELOW ADV CRITERIA. WILL HAVE TO KEEP AN EYE ON. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... PATTERN EVOLVES INTO ZONAL SPLIT FLOW BY MID WEEK WITH COLD AIR AND STRONG SFC HIGH OVER GREAT LEAKES WITH SERIES OF S/WVS AND SOME GULF MSTR FROM THE SOUTHERLY BRANCH OF JET. FIRST WEAK CLIPPER TYPE WAVE TO ARRIVE EARLY WED AND COULD BRING SOME SNOW SHWRS BACK TO WRN SLOPES BRIEFLY. LOW CHC POPS AT BEST. THEN MUCH BETTER WAVE PERHAPS BY THURS MORNING...TIMING WILL BE TOUGH...AND WARM FRONTAL BOUNDAYR SOMEWHERE ACROSS MID ATLANTIC. 00Z GFS NOW COLDER WITH BOUNDARY ACROSS SRN VA BUT ENSEMBLE SOLNS ALL OVER THE PLACE BUT WITH MEAN 850 0 DEG C ISOTHERM IN CNTRL NC. HOWEVER ECMWF QUITE A BIT WARMER...ESPECIALLY BY FRIDAY. WILL TREND TOWARD COLDER SOLN AND ENSEMBLES...SO CUPLE DEG BELOW MOS GUIDE FOR HIGHS...BANKING ON SHALLOW COLD AIR FROM SFC HIGH SPILLING OVER IN FROM THE NORTHEAST BACK DOOR DIRECTION...BUT VERY HARD TO PREDICT JUST HOW DEEP AND HOW FAR SOUTH COLD AIR WILL GO. FOR NOW AM DEPICTING RA/SN CHANCES IN GRIDS FOR BOTH THURS AND FRIDAY AS TWO MAIN WAVES KEEP OVERRUNNING PRECIP OVER AREA...HEAVIER PROBABLY FARTHER SOUTH...BUT IN REALITY MUCH OF THIS BY FRIDAY COULD END UP BEING FZRA IF WARMER AIR ALOFT PUISHES NORTH PER ECMWF BUT SHALLOW WEDGE STAYS IN PLACE GIVEN STRONG HIGH. CERTAINLY AN INTERESTING PTYPE FCST PROBLEM FOR END OF NEXT WEEK. LIKELY THAT PRECIP WILL PUSH EAST BY SATURDAY...BUT THIS NOT A CERTAINTY...AND ECMWF HAS YET ANOTHER MOIST SYSTEM APPROACHING BY THAT TIME...SO LEFT SLIGHT CHC POP IN. WENT A LITTLE OVER GUIDANCE FOR TEMPS ON SATURDAY GIVEN STRONG WAA IN ECMWF. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... CIGS ARE VFR ATTM ACROSS THE AREA BUT WILL LOWER DURING THE MORNING HOURS...ESPECIALLY SOUTH OF ROANOKE AND SE FLOW INCREASES. LOW LVL WIND SHEAR WILL BE AN ISSUE FOR MOST OF THIS TAF PERIOD AT ALL SITES...THANKS TO A STRONG LOW LEVEL JET AHEAD OF THE COLD FRONT. CIGS WILL BEGIN DROPPING TO MVFR AROUND OR SHORTLY AFTER DAWN WITH LIGHT RAIN A POSSIBILITY. THE BEST CHANCE OF RAIN WILL BE IN THE AFTERNOON...AND LOOK FOR CIGS TO DROP INTO IFR. THIS WILL CONTINUE INTO TONIGHT. WINDS WILL SHIFT MORE FROM THE EAST SOUTHEAST TO SOUTH IN THE WEST BY THIS EVENING. GUSTY WINDS CAN BE EXPECTED AT BLF. MVRF OR IFR CIGS POSSIBLE THROUGH TUESDAY WITH PERIODS OF SHOW SHOWERS AT BLF AND LWB. THE CHANCE FOR PRECIPITATION WILL ARRIVE WEDNESDAY NIGHT THROUGH FRIDAY WITH MVFR/IFR CIGS POSSIBLE. && .EQUIPMENT... NOAA WEATHER RADIO STATION WNG-88 IN WEST JEFFERSON...NORTH CAROLINA IS OFF THE AIR DUE TO TECHNICAL PROBLEMS. IT WILL LIKELY BE TUESDAY BEFORE ISSUES ARE RESOLVED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...WP SHORT TERM...SK LONG TERM...SK AVIATION...WP EQUIPMENT...JS
Hazardous weather outlook, Feb 17, 4:51 AM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 451 AM EST SUN FEB 17 2008 VAZ018-019-023-024-034-035-045>047-059-WVZ043-044-181000- CRAIG-ALLEGHANY VA-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-CHARLOTTE-SUMMERS-MONROE- 451 AM EST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ045-181000- BATH-GREENBRIER- 451 AM EST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-015-WVZ042-181000- TAZEWELL-SMYTH-GRAYSON-MERCER- 451 AM EST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOUTH WINDS COULD GUST AS HIGH AS 45 MPH TODAY. THIS EVENING...A FEW THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ010>014-016-017-022-032-033-043-044-058-181000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE- PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX- 451 AM EST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS EVENING AHEAD OF A COLD FRONT. SOME OF THESE STORMS COULD BRING GUSTY WINDS TO PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.